Acute mucocutaneous methotrexate toxicity associated with interface dermatitis and numerous eosinophils

Am J Dermatopathol. 2013 Jun;35(4):e63-6. doi: 10.1097/DAD.0b013e31827b7674.

Abstract

Acute mucocutaneous methotrexate toxicity is not classically associated with prominent tissue eosinophilia. We present a case of acute methotrexate toxicity associated with pancytopenia and mucocutaneous erosion with interface dermatitis and numerous eosinophils. A 79-year-old male, with a history of psoriasis vulgaris on methotrexate therapy, presented with blisters of the oral mucosa, groin, sacrum, and extremities after daily consumption of methotrexate. Examination revealed blisters and erosions localized to psoriatic plaques, the perineum, and the oral mucosa. Laboratory evaluation demonstrated pancytopenia, megaloblastic anemia, and elevated liver function tests. A skin biopsy of an eroded plaque revealed psoriasiform epidermal hyperplasia with epidermal erosion, parakeratosis, and loss of the granular cell layer. There was an underlying band-like lymphoid infiltrate with interface dermatitis, dyskeratotic keratinocytes, and numerous eosinophils. Direct immunofluorescence studies were negative for the deposition of immunoreactants. Methotrexate was held, and the patient received leucovorin resulting in improvement of blood counts and cutaneous lesions. The histopathologic changes associated with acute mucocutaneous toxicity have been described as pauci-inflammatory erosions associated with dyskeratotic keratinocytes to interface dermatitis with necrotic keratinocytes and occasionally associated eosinophils. Although these changes are most often superimposed on psoriatic plaques, they have been reported to occur on normal skin. Therefore, the differential diagnosis may include lichen planus, a lichenoid drug eruption, or a fixed drug eruption, and given the presence of mucosal ulceration, incipient pemphigus vulgaris or paraneoplastic pemphigus vulgaris. This case illustrates that acute mucocutaneous methotrexate toxicity may be associated with both interface dermatitis and numerous eosinophils.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Biopsy
  • Dermatologic Agents / adverse effects*
  • Diagnosis, Differential
  • Drug Eruptions / etiology*
  • Drug Eruptions / pathology
  • Eosinophilia / chemically induced*
  • Eosinophilia / pathology
  • Humans
  • Male
  • Methotrexate / adverse effects*
  • Microscopy, Fluorescence
  • Mouth Mucosa / drug effects*
  • Mouth Mucosa / pathology
  • Pancytopenia / chemically induced
  • Predictive Value of Tests
  • Psoriasis / drug therapy*
  • Psoriasis / pathology
  • Skin / drug effects*
  • Skin / pathology

Substances

  • Dermatologic Agents
  • Methotrexate